Clinical reports suggest that opioids, intended to abolish pain, can unexpectedly produce hyperalgesia. This paradoxical effect may be mechanistically related to tolerance induced by increasing doses of opioids. Two case reports illustrate a syndrome characterized by increasing pain pursued by escalating opioid doses, which results in a worsening of the clinical picture. Several experimental data may help explain the course of this challenging clinical condition. In escalating opioid doses rapidly, a risk of opioid-induced hyperalgesia should be recognized, as higher doses of opioids may stimulate rather than inhibit the central nervous system by different mechanisms. Alternative procedures should be taken into consideration to break this cycle, should it occur. More data are needed to detect this condition, as currently no diagnostic information on specific markers, clinical or biochemical, exists.